Georgia, 2009

Hail and Damaging Wind in Georgia, May 25, 2009

May 25, 2009 · NWS FFC · 2 events in 1 county or zone

A subtropical low continued to drift northwest through the Arklatex region and weaken. A moist, tropical flow continued from southeast to northwest across the eastern Gulf into the subtropical low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A subtropical low continued to drift northwest through the Arklatex region and weaken. A moist, tropical flow continued from southeast to northwest across the eastern Gulf into the subtropical low. The pattern of scattered to numerous showers and thunderstorms, which began on May 21st, continued across north and central Georgia. Each afternoon, southeast to northwest oriented bands of showers and thunderstorms organized and moved from central Georgia into north Georgia. Most of the storms were non-severe, as on previous days. However, as was the case on the 24th, at least one storm in west central Georgia became marginally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 25, 2:16 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, May 25, 2:16 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
316 PM EDT MON MAY 25 2009

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
THE LOW OVER NORTHERN ARKANSAS WILL CONTINUE TO LIFT NORTHWARD
BEFORE SHIFTING INTO THE GREAT LAKES ARE BY THE END OF THE FORECAST
PERIOD. A SURFACE FRONT WILL DEVELOP OVER THE MIDWEST BY WEDNESDAY
AND BEGIN TO SHIFT EASTWARD. OTHERWISE NO BIG CHANGES ACROSS THE
SOUTHEAST...THE FORECAST AREA REMAINS UNDER A TROPICAL INFLUENCE
THROUGH THE PERIOD...WITH SHORT TERM MODELS IN FAIR AGREEMENT.
MORNING CLOUDS AND ISOLATED SHOWERS WILL GIVE WAY TO SCATTERED
SHOWERS WITH ISOLATED AFTERNOON AND EVENING THUNDER. MODELS
SHOWING AFTERNOON CAPES IN THE 1000-2000 RANGE WITH LITTLE SHEAR
ACROSS THE AREA...SO WHILE WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED AN ISOLATED STORM MAY PRODUCE ISOLATED HAIL OR WIND
GUSTS. MAV TEMPERATURES HAVE BEEN DOING WELL ALTHOUGH MAV/MET ARE
PRETTY CLOSE THIS PERIOD. WILL LEAN TOWARD THE MAV WITH A FEW
TWEAKS BASED UPON RECENT BIASES.

.LONG TERM /THURSDAY THROUGH MONDAY/...
EXTENDED MODELS SOMEWHAT IN AGREEMENT EARLY IN EXTENDED PERIODS...
DIVERGING AS TIME GOES ON.  THE UPPER LEVEL SHORTWAVE OVER THE
CENTRAL PLAINS WEDNESDAY PUSHES EAST THROUGH THE END OF THE WEEK AS
IT IS ABSORBED BY A DEEPER LOW OVER CANADA.  THIS SHORT WAVE PUSHES
THE SURFACE FRONT INTO THE FORECAST AREA THURSDAY NIGHT AND INTO
CENTRAL GEORGIA ON FRIDAY.  GFS HAS COME MORE IN LINE WITH ECMWF AND
THE CANADIAN MODELS...WITH THE ECMWF A GOOD COMPROMISE OF THE OTHER
TWO.  WITH THE PROXIMITY OF WEAK UPPER LEVEL DYNAMICS...AFTERNOON
HEATING WILL CONTINUE TO ENHANCE CONVECTIVE ACTIVITY ACROSS THE AREA
UNDER THE INFLUENCE OF TROPICAL MOISTURE THURSDAY AND FRIDAY.
MODELS CONVERGE ON THE WASHED OUT SURFACE BOUNDARY LINGERING OVER
SOUTH GEORGIA THROUGH THE WEEKEND.  HIGH PRESSURE BUILDS EASTWARD
JUST NORTH OF THE AREA WITH THE MODELS IN BETTER AGREEMENT PUSHING
IT OFF NEW ENGLAND COAST SUNDAY.  WITH DRIER AIR FILTERING INTO THE
AREA BY SATURDAY AFTERNOON...WILL CONTINUE TO SHOW DIMINISHING
MAINLY DIURNALLY DRIVEN CONVECTION THROUGH THE WEEKEND. GUIDANCE
ADVERTISING NEAR NORMAL TEMPERATURES THROUGH THE EXTENDED PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          65  80  65  82  64 /  50  60  40  60  30
ATLANTA         65  79  66  81  67 /  50  60  40  50  30
BLAIRSVILLE     63  77  61  77  60 /  40  60  40  50  30
CARTERSVILLE    64  81  64  83  64 /  40  60  40  50  30
COLUMBUS        66  82  67  86  69 /  30  60  40  50  30
GAINESVILLE     64  79  64  80  64 /  40  60  40  50  30
MACON           67  84  67  87  68 /  40  60  40  50  30
ROME            64  82  66  85  66 /  40  60  40  50  30
PEACHTREE CITY  63  80  65  83  65 /  40  60  40  50  30
VIDALIA         66  83  67  86  68 /  30  60  30  60  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12
Hazardous weather outlook, May 25, 10:27 AM EST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1127 AM EDT MON MAY 25 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1127 AM EDT MON MAY 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED.

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL CONTINUE TO MEANDER ACROSS THE
LOWER MISSISSIPPI VALLEY REGION TODAY.

.PRIMARY HAZARDS...
A LOW PRESSURE SYSTEM WILL CONTINUE TO MEANDER ACROSS THE
LOWER MISSISSIPPI VALLEY REGION TODAY.

.DISCUSSION...
A LOW PRESSURE SYSTEM MEANDERING ACROSS THE LOWER MISSISSIPPI
VALLEY...WILL CONTINUE TO HELP PULL MOISTURE FROM THE ATLANTIC
AND THE GULF ACROSS THE SOUTHEAST U.S. THROUGH TONIGHT. WEAK
DISTURBANCES IN THE UPPER LEVELS WILL INTERACT WITH THE DEEP
MOISTURE IN PLACE TO PRODUCE NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS ACROSS THE AREA. WITH CAPES INCREASING INTO THE
400 TO 800 RANGE THIS AFTERNOON...A FEW OF THE THUNDERSTORMS
COULD BE STRONG...BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 25, 12:56 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
156 PM EDT MON MAY 25 2009

GAZ104-251830-
156 PM EDT MON MAY 25 2009

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN SUMTER COUNTY
UNTIL 230 PM EDT...

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUMTER...MOVING NORTH AT 20 MPH.
Special weather statement, May 25, 1:56 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
256 PM EDT MON MAY 25 2009

GAZ090>092-102>104-251930-
256 PM EDT MON MAY 25 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SUMTER...
WEBSTER...STEWART...SCHLEY...CHATTAHOOCHEE AND MARION COUNTIES UNTIL
330 PM EDT...

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHURCH HILL...MOVING NORTH AT 20 MPH.
Special weather statement, May 25, 2:52 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
352 PM EDT MON MAY 25 2009

GAZ089-090-102-252015-
352 PM EDT MON MAY 25 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN STEWART...
CHATTAHOOCHEE AND MUSCOGEE COUNTIES UNTIL 415 PM EDT...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOUVALE...MOVING NORTH AT 25 MPH.
Special weather statement, May 25, 3:16 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
416 PM EDT MON MAY 25 2009

GAZ102-103-252100-
416 PM EDT MON MAY 25 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WEBSTER AND
STEWART COUNTIES UNTIL 500 PM EDT...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORM EXTENDING FROM OMAHA TO PROVIDENCE
CANYON STATE PARK...TO CUTHBERT...TO DAWSON...MOVING NORTH AT 20 MPH.

LIGHTNING DETECTION SYSTEMS FREQUENT CLOUD-TO-GROUND LIGHTNING
STRIKES WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

PEA-SIZED HAIL AND WIND GUSTS OF 35 TO 40 MPH WILL ALSO BE POSSIBLE
WITH THESE THUNDERSTORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, May 25, 3:25 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
425 PM EDT MON MAY 25 2009

GAZ066-078-252115-
425 PM EDT MON MAY 25 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN NORTHERN HARRIS AND TROUP COUNTIES UNTIL 515 PM EDT...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS FROM PINE MOUNTAIN TO WHITESVILLE-PINE
LAKE...MOVING NORTH INTO SOUTHERN TROUP COUNTY AT 20 MPH.

HEAVY RAIN...ON THE ORDER OF 1.0 TO 1.5 INCHES DURING THE NEXT
HOUR...CAN BE EXPECTED WITH THIS ACTIVITY.  BECAUSE OF SATURATED
GROUND...LOCALIZED FLOODING MAY OCCUR IN LOW LYING AND FLOOD PRONE
AREAS.

IN ADDITION...LIGHTNING DETECTION SYSTEMS INDICATE FREQUENT
CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS ACTIVITY. RESIDENTS IN
THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES
SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19

The radar

The Atlanta radar (KFFC), 59 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Troup

When
May 25, 3:35 PM EST to 4:00 PM EST
Where
Troup County, 2 mi S of La Grange to Louise
Measured
0.88 in hail
Reported by
County Official
Coordinates
33.001, -85.030

The Troup County 911 Center reported penny to nickel-sized hail.

Thunderstorm Wind, Troup

When
May 25, 3:47 PM EST to 4:00 PM EST
Where
Troup County, La Grange to Louise
Measured
50 kt (58 mph) estimated gust
Property damage
$125,000
Reported by
County Official
Coordinates
33.030, -85.030

The Troup County 911 Center reported that at least seven trees were blown down in the La Grange area. The La Grange Daily news reported that one of the downed trees fell on an adjacent porch and two vehicles in the 300 block of Park Avenue. Another large oak tree split and fell on a home in the 1200 block of Third Avenue, damaging the roof and totaling a Honda Civic. On Houston Street, a tree was blown down onto a power line and an adjacent vehicle. A few other power lines were also down in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173383, 173386.